South Dakota, 2019Flooding in South Dakota, May 1 to 31, 2019
May 1 to 31, 2019 · NWS ABR · 2 events in 2 counties and zones
Snowmelt and heavy rain flooding from late March and April along with above normal rainfall in May kept the James River in flood throughout May across most of Brown and Spink counties. Several roads and agricultural land remained flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowmelt and heavy rain flooding from late March and April along with above normal rainfall in May kept the James River in flood throughout May across most of Brown and Spink counties. Several roads and agricultural land remained flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 11:21 PM CST, 39 minutes earlier.
Area forecast discussion, Apr 30, 11:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1221 AM CDT Wed May 1 2019
.UPDATE...
Issued at 920 PM CDT Tue Apr 30 2019
The rain has come to an end across the western half of the area
this evening, and continues to slowly drift across the east. Made
some adjustments to POPs to account for this. No other changes
made to the forecast at this time.
&&
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 219 PM CDT Tue Apr 30 2019
Upper troughing will keep the region well below high temperature
averages for the first of May. Sfc low pressure in the Southern
and Central Plains coupled with ample shortwave energy will keep
the drizzle and light rain going through this evening. A brief
reprieve in the west overnight will fill back in as a 700mb low
moves into southwest South Dakota. This will produce a second wave
of precip. Light snow accumulations will be possible west of the
Missouri with rain and snow possible through mid morning before
the change over to all rain occurs.
Sfc high pressure builds in Wed evening and will help to dry things
out. Temps will see little diurnal range tonight and Wednesday with
the thick cloud cover in place until Wed night. Lows in the 30s and
highs in the lower 40s are expected.
.LONG TERM...(Thursday through Tuesday)
Issued at 219 PM CDT Tue Apr 30 2019
General upper troughing over the central CONUS will keep us cool and
slightly unstable for the extended. Thats not to say we won't see a
few days with near average temperatures, as that is hard to do with
early May sunshine, however we'll mainly be dealing with incursions
of Canadian air this period. The first of note is when the long term
starts off with GFS values around +/- 0C, about a standard deviation
below climo. A weak warm advection regime develops briefly for
Friday into Saturday, however the major deterministic models all
show another burst of cold air for the middle of the weekend. As for
moisture chances, the warm advection regime does bring some MUCAPE
on the order of a few hundred J/kg to the far eastern CWA, so
will keep mention of thunder Friday. The cold front over the
weekend may also bring a low chance for some light additional
moisture totals.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1221 AM CDT Wed May 1 2019
IFR/MVFR cigs will linger over the area through the TAF period.
Rain showers will exit the eastern part of the are overnight. A more
widespread area of light rain will move in on Wednesday. Cannot rule
out the possibility of a little light snow mixing in with the rain
across the western part of the CWA early Wednesday morning. Vsbys
may fall to MVFR levels at times with the precipitation.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
UPDATE...Parkin
SHORT TERM...Wise
LONG TERM...Connelly
AVIATION...Parkin
Hazardous weather outlook, Apr 30, 2:10 AM CST, 21 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
310 AM CDT Tue Apr 30 2019
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
310 AM CDT Tue Apr 30 2019 /210 AM MDT Tue Apr 30 2019/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KF
Flood, Brown
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.930, -98.220
The James River at Columbia and Stratford reached their highest stages in late April close to 19 feet. Flood stage at Stratford is 14 feet and 13 feet at Columbia.
Flood, Spink
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Spink County, 3 mi ENE of Duxbury to 3.59 mi NNW of Brentford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.240, -98.440
The James River at Ashton flooded throughout May while the James River at Redfield flooded early on in May and again in late May. The highest stages at both locations occurred in late April. The James River at Redfield rose to nearly 27 feet in late April while the James River at Ashton rose to just over 23 feet in late April. The flood stage at Redfield is 20 feet and 13 feet at Ashton.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 1, 20192 deaths · $154,000 · 48 events
- Tornadoes and Flash Flooding in Oklahoma, May 1, 20191 death · $167,000 · EF1 · 53 events
- Flash Flood and Flood in Michigan, May 1, 2019$64 million · 2 events
- Tornadoes and Flash Flooding in Texas, May 1 to 3, 20191 death · 1.75 in hail · 19 events
- Damaging Winds in Arkansas, May 1, 2019$225,000 · 90 kt wind · 16 events
- Flooding in Illinois, May 1 to 31, 2019$280,000 · 11 events
- Flooding in Iowa, May 1 to 31, 2019$350,000 · 2 events
- Flooding in Missouri, May 1 to 31, 2019$170,000 · 3 events
- Hail and Damaging Winds in Kentucky, May 1 to 2, 2019$111,000 · 1.75 in hail · 7 events
- Tornado in Kentucky, May 1, 2019$35,000 · EF1 · 1 event
- Tornado and Flash Flooding in Texas, May 1 to 2, 2019$10,000 · EF1 · 22 events
- Dust Devil in Washington, May 1, 20195 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826390, 826392.